Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
zubie

Spironolactone (aldactone) effects

Hi I've been taking Spironolactone for almost 3 months now and my skin has seemed to clear up a lot-- though not completely... But there are TWO things I am concerned about. First, I have not had a period- NOTHING, and I am not pregnant. I am worried that this will cause me some reproductive damage or problems if I don't get one soon. I lowered my dose from 50 mg twice daily to 50mg once daily. I am trying to eat a little more and make it come back. At first it was nice and convenient but now I am a little concerned... I should have had 3 cycles by now.

The second thing is that I have these huge veins. I have always had them but my veins seem enlarged and more visible. My arms are especially noticable. I look like I have been doing a triathalon or something. People think I'm working out like crazy-- but I'm wondering if it is due to a change in blood pressure.

Do I need to worry? Does anyone know what to do about missed periods. I'm 30 and I do want to have children in a few years. :question:

Share this post


Link to post
Share on other sites

i'm concerned when i read this as i just got a perscription for Spiro myself and have been sitting staring at the bottle for a week as i'm nervous about starting to take it. I'm currently on Diane 35 and Minocycline (my acne is UBER mild but i find it annoyingly persistant and i have a derm that will try almost anything)

I have a bit of a medical background and your symptoms are FAR from normal. They make me think more of a blood CLOT rather than a pressure problem as the medication itself should lower your blood pressure.

I would seriously reccommend going to your doctor.

One thing to think about...spiro is a potassium-sparing drug so it keeps all the potasium in your body. If you eat alot of potatoes, bananas etc it can seriously mess with your metabolic rate and might produce SOME of the symptoms you mention....

Are you on birth control too? that could also increase your chances of metabolic disturbance.

please see a doctor ASAP.

Share this post


Link to post
Share on other sites

i'm concerned when i read this as i just got a perscription for Spiro myself and have been sitting staring at the bottle for a week as i'm nervous about starting to take it. I'm currently on Diane 35 and Minocycline (my acne is UBER mild but i find it annoyingly persistant and i have a derm that will try almost anything)

I have a bit of a medical background and your symptoms are FAR from normal. They make me think more of a blood CLOT rather than a pressure problem as the medication itself should lower your blood pressure.

I would seriously reccommend going to your doctor.

One thing to think about...spiro is a potassium-sparing drug so it keeps all the potasium in your body. If you eat alot of potatoes, bananas etc it can seriously mess with your metabolic rate and might produce SOME of the symptoms you mention....

Are you on birth control too? that could also increase your chances of metabolic disturbance.

please see a doctor ASAP.

Hi there!

There is a thread all about spiro, that should address some of your questions. If you use the search function, you should be able to find it pretty easily.

Good luck!

Leigh

Share this post


Link to post
Share on other sites

Hi Leigh,

thanks for bumping it, its good knowledge..i don't think zubie's symptoms match anything thats been posted thus far tho.....

ZUBIE ----> i did a little online research for you http://www.nlm.nih.gov/medlineplus/druginf...er/a682627.html

it appears that your irregular cycles may be within the accepted side effect range...perhaps you should try going on BC pills (if you're not already) to even things out.

Too much potassium could cause swelling too..hence the arms.

maybe watch the diet?

still...see a doctor okay?

Share this post


Link to post
Share on other sites

Thanks for the response.

I have cut my dose in half. I was taking 50mg twice a day before. When I mentioned it to my Dr. he didn't seem at all concerned (though he didn't seem to really care either as he seems in such a rush). He said to maybe start with a lower dose until my body gets used to it and then we will bring it up. I think he thinks I am just imagining my veins look bigger, but I know my body.

As for potassium-- I don't have any potatos or bananas, but where do I draw the line? I eat a lot of veggies and meat... potassium is in everything! I don't eat processed foods, and I eat very healthy... I have lots of broccoli and greens, I know there is a lot of potassium in spinach ... but how much is too much?

My blood pressure was already low-- healthy low. So maybe it is getting too low?

I have never heard anything about spiro putting me at risk for a blood clot. How do I know if I'm in danger?

Another thing-- I look terrible under my eyes. I eather have dark circles or puffy bags under my eyes- or both. I take extra vitamin B and Zinc but it's still there.

I've been told that the side effects sill eventually go away. Does anyone know how long it takes for spiro to work?

Share this post


Link to post
Share on other sites

my derm told me spiro takes a looong time to work at least 8 weeks

Hi there -

Spiro kicked in around the three month mark for me. Also, alot of people take bc pills to help regulate your period. That might help. Otherwise, you might want to check with your doc. I never had any of the symptoms that you're talking about, so I'm sorry I can't be of more help.

Good luck,

Leigh

Share this post


Link to post
Share on other sites

Thanks for responding! I do have to admit that my skin has cleared a lot more than I realized.

I called pfizer to see if they could help since my dermatologist seems to brush off my questions as meaningless. I know I should find someone else, but I need to wait until January when my health insurance kicks in. Right now I would have to pay out of pocket for everything.

Pfizer (via Upjohn who they purchased and who makes the medicine) could not give medical advice, but they were very nice and doccumented my symptoms and checked to see if they could find any other reports of such symptoms. I didn't know that people could even do this-- call the company and report any unusual experiences.

They do have reports of missed periods. But there was nothing about enlarged veins or looking like I'm pumping iron...

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×